Alert archive / North Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 41, NWS Blacksburg, VA

March 20, 1998Alleghany County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Mar 20, 1998, 7:40 AM EST for Alleghany County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 1998, 7:40 AM EST (12:40 UTC)
Expired
Mar 20, 1998, 10:40 AM EST
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Alleghany County, NC

The radar

The Roanoke radar (KFCX), 96 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 0.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1998-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1998-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 201240
FFWRNK
NCC005-201540-

BULLETIN--EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
740 AM EST FRI MAR 20 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1040 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN NORTH CAROLINA

   ...ALLEGHANY COUNTY


DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GRE.AT TO ALLOW YOUR CAR TO
CROSS SAFELY.

NOGUEIRA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Mar 20, 2:25 AM EST, 5 hours 15 minutes earlier.

Area forecast discussion, Mar 20, 2:25 AM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
225 AM EST FRI MAR 20 1998

MAIN FCST PRBLM OBVSLY CONVECTION TDY...HOW SOON WILL IT BE IN
CWA...HOW STRONG...AND WHERE THE STRONGEST.  KMRX 88D LOOP SHOWING
LINE OF STRONG TO SVR ECHOES...EMBEDDED BOWS...MVG INTO ERN TENN AND
AT CRNT RATE WOULD REACH NW NC MTNS PART OF RNK CWA BY ARND 6AM. 06Z
SFC ANAL STILL SHOWS A WRM FRNT SOMEWHERE IN VCNTY OF AVL AND THIS
WOULD HAVE TO MV NORTH BY 6AM TO ALLOW BETTER SFC INSBTY AND LOW LVL
SHEAR FOR SVR POTENTIAL.  THIS MAY NOT HAPPEN IN TIME FOR CRNT LINE
OF SVR CONV TO MAINTAIN ITS STRENGTH INTO OUR CWA...BUT NEW DVLPT
FURTHER SOUTH COULD REACH OUR CWA AT SVR LVLS AFT SUNRISE SOMTIME.
MDLS AGREE THAT BTWN 18 AND 00Z IS WHEN BEST COMBO OF THE BEST
PARAMETERS COME TOGETHER...DIV ALOFT/LOWLVL CON (ASSOC MAX UVV OVR
ROA AT 18Z ACRDG TO ETA TIME SECTION)...THETAE RDG...-2 TO -4 LIS AND
CAPES 500-1000.  SHEAR INCRSG DURING THE DAY WITH LOW LVL WNDS
BACKING TO SE...HODO PROFILE WILL HAVE SOME CLOCKWISE CURVATURE. ALL
ADDING UP TO GNRL AGRMNT WITH SPC OUTLOOK OF SLGT RSK FOR SRN HALF OF
CWA...BUT WOULD LEAN MORE TWD THE PDMT SECTIONS FOR BEST CHCS PARTLY
DUE TO TIMING...AFTERNOON HIER SFC TEMPS AND DWPTS. ON THE OTR
HAND...DRY SLOT FCST BY MDLS MAY BEGIN TO CUT OFF ATLC MSTR BY LATE
AFT SO OVRL MIDDAY MAY BE BEST CHC FOR ANY ISOLD SVR THREAT. WILL BE
ISSUING TSTRM OUTLOOK SPS LATER THIS MRNG.

WHILE PRE-FRONTAL CONV MAY LOOK A LTL AHEAD OF SCHD...LATEST MDL
GUIDANCE SUGGESTS FROPA SOMETIME AFT 00Z AND NUMEROUS SHOWERS
LINGERING WELL INTO THE EVE HOURS WITH PLENTY OF LOW LVL MSTR AND
CYC FLOW. NW FLOW WILL KEEP USUAL UPSLOPE AREAS IN LKLY POPS INTO
SAT WITH PSBL SHSN AT HIER ELEV...BUT PRBLY NOT TIL LATE IN THE DAY
AS MDLS ARE A LTL WARMER THAN PREV RUNS...ETA COLDEST AT 850 BUT
STILL NOT SGSTG CHG OVR TO SN UNTIL LATE SAT DUE TO WRM BNDRY LAYER.
TEMPS NEAR MOS GUIDANCE FOR FRI AND FRI NITE...BUT A FEW DEG BLW FOR
SAT TO CMPRMS WITH COLDER AVN/ETA.

ROA 59/45/50  +84
LYH 58/45/52  +84
DAN 61/47/54  +73
RNK 57/40/45  +86
BLF 59/37/40  +87

KEIGHTON

In the hours before

Special weather statement, Mar 20, 5:53 AM EST, 1 hour 47 minutes before
NCZ005-006-VAZ043>047-058-059-201450-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
553 AM EST FRI MAR 20 1998

...DENSE FOG ADVISORY FOR ROCKINGHAM AND CASWELL COUNTIES OF NORTH
CAROLINA THROUGH 10 AM...
...PATCHY DENSE FOG OVER THE VIRGINIA PIEDMONT THIS MORNING...

AREAS OF DENSE FOG...REDUCING VISIBILITIES TO LESS THAN A QUARTER
MILE...ARE EXPECTED TO CONTINUE THROUGH ABOUT 9 OR 10 AM ACROSS THE
WESTERN PIEDMONT COUNTIES OF NORTH CAROLINA AND VIRGINIA.  THE FOG
WILL BE MORE PATCHY CLOSER TO THE FOOTHILLS...WITH DENSE FOG
MAINLY IN THE LOWER VALLEYS.  THE FOG IS EXPECTED TO DISSIPATE BY
MID MORNING AS SHOWERS AND THUNDERSTORMS MOVE IN TO THE AREA FROM
THE SOUTHWEST.

MOTORISTS TRAVERSING THROUGH THE WESTERN PIEDMONT AREAS
OF NORTH CAROLINA AND VIRGINIA DURING THE EARLY MORNING HOURS SHOULD
BE EXTREMELY CAREFUL.
Special weather statement, Mar 20, 5:53 AM EST, 1 hour 47 minutes before
NCZ005-006-VAZ043>047-058-059-201450-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
553 AM EST FRI MAR 20 1998

...DENSE FOG ADVISORY FOR ROCKINGHAM AND CASWELL COUNTIES OF NORTH
CAROLINA THROUGH 10 AM...
...PATCHY DENSE FOG OVER THE VIRGINIA PIEDMONT THIS MORNING...

AREAS OF DENSE FOG...REDUCING VISIBILITIES TO LESS THAN A QUARTER
MILE...ARE EXPECTED TO CONTINUE THROUGH ABOUT 9 OR 10 AM ACROSS THE
WESTERN PIEDMONT COUNTIES OF NORTH CAROLINA AND VIRGINIA.  THE FOG
WILL BE MORE PATCHY CLOSER TO THE FOOTHILLS...WITH DENSE FOG
MAINLY IN THE LOWER VALLEYS.  THE FOG IS EXPECTED TO DISSIPATE BY
MID MORNING AS SHOWERS AND THUNDERSTORMS MOVE IN TO THE AREA FROM
THE SOUTHWEST.

MOTORISTS TRAVERSING THROUGH THE WESTERN PIEDMONT AREAS
OF NORTH CAROLINA AND VIRGINIA DURING THE EARLY MORNING HOURS SHOULD
BE EXTREMELY CAREFUL.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 7:04 AM ESTFlash Flood WarningRNKAshe, Watauga3 hr
Mar 20, 7:20 AM ESTSevere Thunderstorm WarningRNKAshe35 min
Mar 20, 7:32 AM ESTSevere Thunderstorm WarningRNKAlleghany48 min
Mar 20, 10:21 AM ESTFlash Flood WarningRNKAshe, Watauga3 hr
Mar 20, 11:21 AM ESTSevere Thunderstorm WarningRNKWatauga34 min
Mar 20, 2:44 PM ESTSevere Thunderstorm WarningRNKStokes66 min
Mar 20, 2:45 PM ESTSevere Thunderstorm WarningRNKStokes45 min
Mar 20, 3:23 PM ESTSevere Thunderstorm WarningRNKRockingham62 min
Mar 20, 3:35 PM ESTTornado WarningRNKRockingham30 min
Mar 20, 3:49 PM ESTSevere Thunderstorm WarningRNKCaswell51 min
Mar 20, 4:21 PM ESTTornado WarningRNKRockingham19 min
Mar 20, 4:57 PM ESTSevere Thunderstorm WarningRNKCaswell48 min

Nearby

Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.